Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 121, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2005, 7:54 PM EDT for Centre County, Pennsylvania. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2005, 7:54 PM EDT (23:54 UTC)
- Expired
- Jul 31, 2005, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Centre County, PA
The radar
The State College radar (KCCX), 18 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:19 PM EDT | HAIL 0.88 | 1 E Boalsburg, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 312358
SVRCTP
PAC027-010045-
/O.NEW.KCTP.SV.W.0121.050731T2354Z-050801T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
754 PM EDT SUN JUL 31 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRE COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 845 PM EDT
* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MILESBURG TO PLEASANT GAP TO
CENTRE HALL...AND MOVING SOUTH AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
POTTERS MILLS AROUND 810 PM EDT...
BOALSBURG AROUND 830 PM EDT...
STATE COLLEGE AROUND 840 PM EDT...
THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZED HAIL IN ZION AS
WELL AS NUMEROUS REPORTS OF TREES AND WIRES DOWN IN ZION.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4108 7795 4093 7775 4087 7755 4069 7761
4071 7777 4084 7796
$$
FORECASTER:DEVOIR/VILLANI1 follow-up statement
000
WWUS51 KCTP 010045
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT SUN JUL 31 2005
PAC027-010054-
/O.EXP.KCTP.SV.W.0121.000000T0000Z-050801T0045Z/
CENTRE-
844 PM EDT SUN JUL 31 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRE COUNTY WAS ALLOWED TO
EXPIRE AT 845 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4108 7795 4093 7775 4087 7755 4069 7761
4071 7777 4084 7796
$$
FORECASTER: JPVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:12 PM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 31, 2:12 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 212 PM EDT SUN JUL 31 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... RADAR ONCE AGAIN LIGHTING UP RIGHT ON SCHEDULE...AND MUCH AS EXPECTED...WITH GREATER COVRG IN NERN MTS. WITH CU FIELDS NOT QUITE SO GREAT OVER FAR NW (LESS MSTR) AND SE (CI DAMPENING HEAT)...WE SHOULD SEE LESS CONVECTION THERE - OR IT MAY JUST DEVELOP LATER THIS EVENING...AS MOISTURE PLENTIFUL ACROSS THE CWA...BUT COOLEST AIR ALOFT UP N AND BEST HEATING IN S. WILL THEREFORE CONT WITH CURR FCST OF 30-40 POPS IN NE AND 20S MOST EVERYWHERE ELSE. A FEW LONELY SHRA MAY LINGER INTO THE OVERNIGHT...ESP IN THE EAST BUT IN GENERAL...CLEARING AFT 03Z. MINS TONIGHT WILL BE RIGHT ALONG WITH LAST NIGHT...MAYBE JUST A HAIR/TAD/SMIDGE HIGHER. FOR MONDAY...MUCH THE SAME STORY...A SFC BNDRY MAY DRAG SOUTHWARD INTO OUR REGION. SO...WILL HOLD ONTO CURR FCST OF CHC POPS (30S) IN THE NE AND SLIGHT CHCS ALMOST EVERYWHERE ELSE. TEMPS VERY CLOSE TO PREV FCST...WITH THE URBAN AREAS OF IPT AND HAR PUSHING CLOSE TO 90F. MAYBE THE FAR SRN ZNS WILL REMAIN DRY DURING THE DAY...BUT BY NIGHTFALL...A FEW SHOWERS MAY GET THERE...ESP IN THE EAST WHERE THE HEAT/MSTR AND THAT MODEST (AT BEST) FORCING MIGHT HELP TRIGGER SOME SHOWERS OVERNIGHT. MON NIGHT MINS 2-3F HIGHER THAN TONIGHT. && .LONG TERM (TUESDAY THROUGH SUNDAY)... NOT MUCH CHANGE FROM WHAT I SAW YESTERDAY. CHC OF SHOWERS AND STORMS THIS AFTERNOON AND EVENING...MAINLY NE PA...AND AGAIN ON MONDAY AFTERNOON/EVENING...AS IT IS A LITTLE COOL AT 500 MB. ESTIMATED VIL FOR TODAY IS IN THE MID 50S...BUT HAD ONE CELL IN THE 45 TO 50 RANGE EASTERN CLINTON COUNTY. ANYWAY...SHORT TERM FCST LEFT FCST SIMILAR TO WHAT I HAD YESTERDAY FOR MONDAY. FOR TUE... I LEFT MENTION OF SHOWERS AND STORMS IN FROM YESTERDAY...AS THERE IS STILL A WEAKNESS IN THE UPPER LEVEL FLOW...AND FRONT TRYS TO MOVE SOUTHWARD. SIMILAR PATTERN TO MONDAY. STILL THINK WED INTO THURSDAY NIGHT WILL BE DRY. FOR FRIDAY INTO NEXT WEEKEND...FRONT DROPS SE...LOOKS LIKE SYSTEM WILL TRY TO STALL OUT JUST SOUTH OF C PA NOW. STILL LOOKS LIKE BEST CHC FOR SHOWERS AND STORMS WILL BE ACROSS NW PA ON FRIDAY...AND ACROSS SE ON SAT. KEPT MENTION OF SHOWERS AND STORMS IN FOR SATURDAY NIGHT...AS I HAD DONE YESTERDAY. FOR SUNDAY INTO SUNDAY NIGHT...KEPT FCST DRY FOR NOW. CAN ADD MENTION OF SHOWERS AND STORMS ON LATER SHIFTS IF NEEDED. && .AVIATION... CLDS VFR WITH ONLY A BIT OF MVFR HZ AROUND ATTM. RDR STARTING TO SHOW TS/SHRA POPPING OVER NERN CWA...SO WILL CARRY VCSH OR EVEN TEMPO GROUPS FOR MOST SITES (EXCEPT MDT) THROUGH 02-04Z TONIGHT. THEN...CLEARING LATER THIS EVENING AND FOG SETTLING IN MUCH LIKE LAST NIGHT. WILL TAKE MOST SITES TO MVFR AND A FEW TO IFR...ESP VALLEY LOCATIONS...BEFORE SUNRISE. FOG GOES AWAY AND SCT-BKN HIGH-BASED CU TO RETURN MONDAY. SHRA/TSRA POSSIBLE...ESP IN NRN TAFS FOR THE AFTN AGAIN...BUT WILL NOT INCL MENTION JUST YET. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANGELO LONG TERM...MARTIN AVIATION...DANGELO
Hazardous weather outlook, Jul 31, 5:31 AM EDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 531 AM EDT SUN JUL 31 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-010929- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 531 AM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. @0059
In the hours before
Special weather statement, Jul 31, 6:10 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 610 PM EDT SUN JUL 31 2005 PAZ024-312300- CAMBRIA- 610 PM EDT SUN JUL 31 2005 ...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY... AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF EBENSBURG...NEAR STATIONARY. THE THUNDERSTORM WILL BE NEAR COLVER AROUND 640 PM AND NANTY-GLO AROUND 700 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FORECASTER: JPV
Special weather statement, Jul 31, 6:23 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 623 PM EDT SUN JUL 31 2005 PAZ033-312330- SOMERSET- 623 PM EDT SUN JUL 31 2005 ...A STRONG THUNDERSTORM WILL AFFECT SOMERSET COUNTY... AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF SOMERSET...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ACOSTA AROUND 630 PM...STOYSTOWN AROUND 655 PM AND FRIEDENS AROUND 715 PM. SINCE THE STORM IS MOVING SLOWLY...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES ARE LIKELY WITH THIS STORM. ALSO...WIND GUSTS TO 35 MPH ARE POSSIBLE. FORECASTER: JPV
Special weather statement, Jul 31, 6:46 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 646 PM EDT SUN JUL 31 2005 PAZ012-018-019-045-312345- NORTHERN CENTRE-NORTHERN CLINTON-SOUTHERN CENTRE-SOUTHERN CLINTON- 646 PM EDT SUN JUL 31 2005 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON COUNTIES... AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NORTH CENTRAL CENTRE COUNTY NEAR BALD EAGLE STATE PARK NORTHEASTWARD TO AROUND BEECH CREEK AND SOUTHWARD TOWARDS LAMAR. INDIVIDUAL THUNDERSTORM CELLS WERE DRIFTING SOUTHEAST AT AROUND 10 MPH...WHILE THE WHOLE AREA OF SHOWERS AND THUNDERSTORMS SLOWLY DRIFTS EAST AT AROUND 5 MPH. THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS TO 40 MPH WILL AFFECT AREAS IN AND AROUND BEECH CREEK...MILL HALL...LAMAR...LOCK HAVEN...AND DUNNSTOWN THROUGH 730 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT... DANGEROUS LIGHTNING FROM THIS STORM. SMALL HAIL IS ALSO POSSIBLE. TAKE SHELTER WHEN THREATENING WEATHER APPROACHES. FORECASTER:GAD
Special weather statement, Jul 31, 7:26 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 726 PM EDT SUN JUL 31 2005 PAZ033-010030- SOMERSET- 726 PM EDT SUN JUL 31 2005 ...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOMERSET COUNTY... AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF SOMERSET...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ROCKWOOD AROUND 740 PM AND GARRETT AROUND 825 PM. SINCE THE STORM IS MOVING SLOWLY...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES ARE LIKELY WITH THIS STORM. ALSO...WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE. FORECASTER: JPV
Special weather statement, Jul 31, 7:32 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 732 PM EDT SUN JUL 31 2005 PAZ024-010030- CAMBRIA- 732 PM EDT SUN JUL 31 2005 ...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT CAMBRIA COUNTY... AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF PORTAGE...MOVING SOUTH AT 10 MPH. SINCE THE STORM IS MOVING SLOWLY...HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO...WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FORECASTER: JPV
Local storm report, Jul 31, 7:45 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
745 PM EDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG MANSFIELD 41.81N 77.08W
07/31/2005 TIOGA PA TRAINED SPOTTER
TREES DOWN FROM TIOGA 911
0520 PM HAIL 3 NE WELLSBORO 41.78N 77.26W
07/31/2005 0.75 INCH TIOGA PA TRAINED SPOTTER
GREATER THAN 1 IN RAIN...NO POWER IN AREA...SMALL TREES
DOWN...NO FLOODING.
0600 PM TSTM WND DMG MANSFIELD 41.81N 77.08W
07/31/2005 TIOGA PA TRAINED SPOTTER
*** 1 INJ *** TIOGA 911 REPORTS TREES DOWN AND PERSONAL
INJURY BY ELECTROCUTION IN ABINGTON TOWNSHIP
0626 PM TSTM WND DMG RENOVO 41.33N 77.75W
07/31/2005 CLINTON PA TRAINED SPOTTER
TREE ON HOUSE. CLINTON COUNTY 911.
0632 PM TSTM WND DMG 10 SE RENOVO 41.23N 77.61W
07/31/2005 CLINTON PA TRAINED SPOTTER
TREES DOWN AROUND GLEN UNION
0736 PM HAIL ZION 40.92N 77.67W
07/31/2005 0.88 INCH CENTRE PA NWS EMPLOYEE
NO POWER...NO PHONE
&&
CLSThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:29 PM EDT | Flash Flood Warning | CTP | Tioga | 3 hr |
| Jul 31, 5:03 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 42 min |
| Jul 31, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 48 min |
| Jul 31, 5:45 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 30 min |
| Jul 31, 6:14 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 46 min |
| Jul 31, 6:55 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.